What could be causing my dog to be in pain after receiving a vaccination and what should our next steps be?
Original Question: My dog went for a vaccination last night and he started whining in pain 3 hours after his vaccination. He kept walking in circles while whining and turns aggressive when my family and I tried to touch him. We have brought him to a vet and she claimed that he has an allergy but I do not agree as he had been vaccinated thrice already. The doctor only prescribed my dog with some painkiller and medication to reduce the swelling from the injection. My dog has been whining in pain for 19 hours continuously already. May I know if this is normal or what should we do to help my dog? - Tanny
Thanks for your question. Sorry to hear this is happening.
It’s important to point out that I can’t possibly know what is ailing your dog. It would take an examination and testing to determine that but hopefully, I can give you some thoughts to consider.
I would recommend that you first confirm which vaccine it is that your pet received. If he’s a puppy receiving his 3rd round of vaccines, the Rabies vaccine is given for the first time during the third set of shots. So it could be an allergic reaction to the Rabies vaccine, or possibly a reaction to a Leptospirosis vaccine. Furthermore, it would help to know what area of your dog is affected. The Rabies vaccine is always supposed to be given subcutaneously in the right hip whereas the other vaccines are given subcutaneously in the left hip. If the right hip is painful, then it would more likely be due to the Rabies vaccination. I encourage you to take a look at this Q&A “What information should I know about leptospirosis and the vaccine?” where I answered another pet owner on a similar question.
You need to figure out how the injection was given. We always give them subcutaneously which means under the skin. If the vaccine was given intramuscularly, that would be inappropriate and I could definitely see how that could cause greater pain at the injection site.
If this information suggests that the vaccines are more likely to be the culprit, your dog may not be improving quickly enough as the treatment may be too weak. You say that your dog received ‘some painkiller and medication’. This doesn’t tell me what was given. If it is confirmed that it is an allergic reaction, I would recommend giving an antihistamine or better yet, a brief treatment with corticosteroid which will be much more effective at reducing the immune reaction. There are a video I encourage you to take a look “Everything You Need to Know About Vaccine Reactions” as well as this resource “Antihistamine Medications for Dogs” for more information.
In order to confirm an allergic reaction, you’ll need to have your veterinarian rule out other conditions. I would recommend you have them perform radiographs to look for any trauma to the bone or muscle from physical injury. Take a good look at the skin and make sure there is no wound under the hair or a tick that is lodged in the tissue. If your dog is biting at his backend, make sure that the anal glands are expressed and clear.
If you feel your veterinarian is not on the right path, you could consider a referral to a specialist or visit another professional for a second opinion.
I hope this helps,
Dr. Clayton Greenway
Disclaimer: healthcareforpets.com and its team of veterinarians and clinicians do not endorse any products, services, or recommended advice. All advice presented by our veterinarians, clinicians, tools, resources, etc is not meant to replace a regular physical exam and consultation with your primary veterinarian or other clinicians. We always encourage you to seek medical advice from your regular veterinarian.
- Do you recommend a stool test for my dog who is on a raw food diet?
- Answered by: Dennis Chmiel, DVM, MBA
- Nov 25, 2020
- Do small or large breed dogs have more problems with their teeth?
- Answered by: Jeanne Perrone, MS, CVT, VTS (Dentistry)
- Sep 5, 2020
- How do dogs contract leptospirosis and how can it be prevented?
- Answered by: Dr. Alex Avery, BVSc
- Jun 21, 2019